Hail, Ward
- When
- June 19, 4:15 PM CST to 4:30 PM CST
- Where
- Ward County, Barstow
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.450, -103.400
Hail up to the size of golfballs fell in Barstow for 15 minutes.
Sufficient daytime heating and atmospheric moisture led to the development of scattered thunderstorms east of a dry line from the Big Bend Region into the western portions of the Texas Permian Basin, as well as over portions of southeast New Mexico.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Sufficient daytime heating and atmospheric moisture led to the development of scattered thunderstorms east of a dry line from the Big Bend Region into the western portions of the Texas Permian Basin, as well as over portions of southeast New Mexico.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 19, 1:10 PM CST, 3 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 210 PM CDT WED JUN 19 2002 HIGH PRESSURE IN THE MID AND UPPER LEVELS OF THE ATMOSPHERE IS FORECAST TO REMAIN OVER THE AREA THROUGH AT LEAST THIS WEEK. THIS SHOULD RESULT IN CONTINUED DRY WEATHER ACROSS THE CWFA. MODELS ARE IN AGREEMENT IN RETROGRADING THE 850 MB THERMAL RIDGE WESTWARD. THIS WILL RESULT IN A SLIGHT COOLING TREND ACROSS THE AREA THROUGH FRIDAY. THE STAGNANT...DRY WEATHER PATTERN IS EXPECTED TO PERSIST THROUGH THE FORECAST PERIOD. MAF 071/093/069/091 0000 LSA 071/092/068/090 0000 6R6 072/093/072/093 0000 MRF 063/088/062/087 ---- CNM 071/099/068/095 0000 .MAF... TX...NONE. NM...NONE. PV/03
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-200900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 300 PM CDT WED JUN 19 2002 .SYNOPSIS... UPPER LEVEL RIDGING WILL REMAIN OVER THE REGION INTO THURSDAY. A DRYLINE FEATURE NEAR THE GUADALUPE MOUNTAINS WILL MOVE LITTLE OVER THE NEXT DAY. MARGINAL ATMOSPHERIC INSTABILITY...SUFFICIENT MOISTURE...AND LIFT PROVIDED BY STRONG DAYTIME HEATING WILL RESULT IN ISOLATED SHOWER AND THUNDERSTORM DEVELOPMENT. .THUNDERSTORMS HAZARDS... ISOLATED THUNDERSTORMS WILL AFFECT AREAS OVER AND NEAR THE MOUNTAINS OF SOUTHWEST TEXAS...AND SOUTHEAST NEW MEXICO INTO EARLY WEDNESDAY EVENING. THUNDERSTORM ACTIVITY SHOULD DIMINISH AFTER SUNSET WITH THE LOSS OF DAYTIME HEATING. SEVERE THUNDERSTORM DEVELOPMENT IS NOT EXPECTED. BUT THE STRONGER STORMS COULD PRODUCE WIND GUSTS TO 50 MPH...BRIEF HEAVY RAINS...AND SMALL HAIL. SPOTTER ACTIVATION ANTICIPATED THIS EVENING INTO EARLY THURSDAY. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf BOYD
The Midland/Odessa radar (KMAF), 127 km away, was scanning. The volume nearest the first event began at 22:13 UTC.
4 hail, 1 thunderstorm wind. Local standard time, as filed.
Hail up to the size of golfballs fell in Barstow for 15 minutes.
Wind speeds around 60 mph persisted for almost one hour.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2002Every state in 2002This day in weather historyWarnings in Texas, June 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5301988, 5301984, 5301987, 5301986, 5301985.